Virginia, 2022

Damaging Winds in Virginia, September 25, 2022

September 25, 2022 · NWS AKQ · 7 events in 7 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 25, 2:21 PM EST, 21 minutes earlier.

Area forecast discussion, Sep 25, 2:21 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
321 PM EDT Sun Sep 25 2022

.SYNOPSIS...
A cold front crosses the region late tonight into early Monday.
Cool high pressure builds in from the west through midweek.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 300 PM EDT Sunday...

Latest weather analysis reveals 1018+mb surface high pressure
well offshore of the Carolina coast this afternoon. To the
northwest, an area of low pressure was analyzed over the eastern
Great Lakes/interior northeast region, with a trailing cold
front crossing the northern and central Appalachians. Aloft, a
broad upper level trough remains centered over the Ohio Valley.
Several weak disturbances embedded within the broad trough have
kicked off some showers and thunderstorms. Showers and storms
have developed along the pre-frontal trough largely as expected
this aftn. Latest run of CAMS all paint a similar picture for
the balance of the afternoon, with scattered showers and storms
pushing east across central and eastern VA to the MD coast by
5-6pm. Additional showers and storms currently moving across
east Tennessee and western NC push across north central and NE
NC/Southern VA early this evening, reaching the SE coast after
00z/8pm tonight. Some showers are possible into late tonight as
the main front pushes through the region late. Otherwise, PoPs
quickly taper from high chance to likely range to slight chance
after 06z/2a EDT.

Latest mesoanalysis shows some weak MLCAPE ~500-750 J/kg, which
in the presence of some decent 0-3km shear (35-45 kt) could
portend a few gusty showers or even some isolated thunderstorms.
While the threat definitely remains on the lower side over our
area, given the dry antecedent conditions and relatively weak
lift as the vort max crosses, some isolated severe gusts will be
possible late this afternoon into this evening, again with the
best threat across our northern half from RIC metro north.

Clearing late tonight into Monday morning. Early morning lows
range from the 50s W to the lower 60s E.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 300 PM EDT Sunday...

Front slides offshore on Monday, as 1020+MB high pressure
builds from the plains into the Mid-south region and toward the
local area. No notable cold air advection behind this front, but
we do dry out quickly due to subsidence behind the passing
shortwave along with strengthening downslope flow (W-SW) and a
decent amount of sunshine. Becoming breezy once again by
afternoon with W-SW winds 10 to 15 mph, gusting to 20-25 kt.
Pleasant early fall day across the region with highs in the mid
to upper 70s inland, low to mid 80s SE. Low temperatures Monday
night will range from the mid/upper 40s to lower 50s inland to
the upper 50s to lower 60s closer to the coast.

Another dry/pleasant day with plentiful sunshine is in store
for Tuesday. A secondary shot of cool, Canadian air brings a
slightly cooler day with highs ranging from the lower 70s W to
around 80 E. Good radiating conditions with cool high pressure
building in from the west Tuesday night. Chilly and mainly clear
with early morning lows in the 40s to near 50 along the coast.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 300 PM EDT Sunday...

The long term/medium range forecast period is still expected to
begin with high pressure across the Great Lakes, eventually
building east across New England through late week. Meanwhile
aloft, a series of shortwave troughs will carve out an
anomalously deep upper trough over the Ohio Valley into the
interior northeast Wed and Wed night, before the trough pushes
offshore on Thursday. Remaining dry and seasonable through Thu.
Highs in the low to mid 70s Wed, with lows in the 40s to
mid/upper 50s early Thu. Cooler highs in the 60s on Thursday as
high pressure slides into New England and begins to wedge south
into the region.

All attention then turns to Tropical Storm Ian and what/if any
impacts this system potentially brings to the region by the
later portion of the long range forecast (Thursday night-
Saturday). 12z/25 model runs continue to lift the system into
the eastern Gulf, with questions arising from there with respect
to the eventual track of Ian. For now, there is at least the
potential for some heavier rainfall and breezy onshore flow as
the remnants come closer to the local area by late Friday into
next weekend. However, once again important to note that the
upper trough and an evolving cool air wedge look to remain in
place as we enter the late week period, which could clear the
way for a cooler, and perhaps wetter day on Saturday if current
trends hold. We will continue to iron out the specific details
as the forecast evolves. As always, please continue to monitor
the latest forecasts/information from the National Hurricane
Center regarding Ian.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 200 PM EDT Sunday...

VFR conditions across the local area will persist through the
18z TAF period. A cold front will approach the region from the
W-NW this afternoon, pushing offshore overnight. Scattered late
afternoon/evening showers or thunderstorms are still expected
to precede the front, moving across the terminals between
20-04z/4p-midnight EDT this evening. Any showers/storms will be
scattered, but may bring intermittent flight restrictions and
localized gusty winds. The best chances will be from roughly 20z
to 00z at RIC and SBY and after 22z-00z at PHF, ORF, and ECG.
Breezy S-SW winds this afternoon 10-14 kt gusting to 20-25 kt.
Winds diminish late tonight into early Monday as the cold front
pushes offshore.

Outlook: Dry/VFR conditions are expected late tonight and
Monday, persisting through midweek.

&&

.MARINE...
As of 320 PM EDT Sunday...

Breezy SW winds this afternoon and overnight as the pressure
gradient tightens between an approaching cold front and high
pressure well off the NC Coast. The cold front was over West VA as
of latest analysis and is set to cross local waters Monday morning.
Expecting sustained SW winds 15-18kt in the Bay and ~20kt over
coastal waters through early tomorrow morning. Waves 1-3ft in the
Bay, seas 3-4ft in southern coastal waters, and 4-5ft in northern
coastal waters. SCAs are up for the lower James until 05z, Bay and
Currituck Sound until 08z, coastal waters north of Cape Charles
light until 11z.

Winds become more westerly behind the front Monday at 10-12kt,
becoming WNW Monday night. Another cold front slides through the
area on Tuesday and winds become NW. The cooler,drier air behind the
front over the warm waters will allow winds to pick up to ~15kt.
SCAs might be needed with this front if models trend upward any.
Seas will be 2-3ft Tuesday-Wednesday, waves mostly 1-2ft. Winds
become northerly and approach 20kt Thursday, then NE Thursday night
at 15-20kt (highest in southern coastal waters) as high pressure
builds in. Seas come up to 4-5ft thanks to persistent onshore flow,
waves 3-4ft. There's some uncertainty around the forecast going
into the weekend, since it will be at least partially shaped by the
track of the remnants of Tropical Storm (likely to become hurricane)
Ian that is currently in the Gulf. However, models do agree on
moderate to strong onshore flow and elevated seas going into the
weekend, so SCA's will likely be needed. Please monitor NHC for
updates regarding Ian.

Moderate rip risk continues for the rest of today, but going
with low rip risk for tomorrow.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 AM EDT Monday for ANZ630>634.
     Small Craft Advisory until 1 AM EDT Monday for ANZ638.
     Small Craft Advisory until 7 AM EDT Monday for ANZ650-652-654.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...AJB/MAM
LONG TERM...AJB/MAM
AVIATION...MAM
MARINE...AM
Hazardous weather outlook, Sep 25, 3:16 AM EST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
416 AM EDT Sun Sep 25 2022

NCZ012>017-030>032-VAZ065>067-079>090-092-093-095>097-523>525-260830-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Mecklenburg-Lunenburg-Nottoway-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-York-
Newport News-Hampton/Poquoson-
416 AM EDT Sun Sep 25 2022

This Hazardous Weather Outlook is for northeast North Carolina,
east central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098>100-260830-
Eastern Currituck-Virginia Beach-Accomack-Northampton-
416 AM EDT Sun Sep 25 2022

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>024-VAZ048-060>062-064-068-069-075>078-509>522-260830-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
416 AM EDT Sun Sep 25 2022

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...Today and tonight.

A cold front crosses the region later this afternoon through this
evening which will allow for scattered showers and thunderstorms to
develop. A few thunderstorms may become strong to severe with
damaging wind gusts being the main threat with the strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-260830-
Maryland Beaches-
416 AM EDT Sun Sep 25 2022

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

A cold front crosses the region later this afternoon through this
evening which will allow for scattered showers and thunderstorms to
develop. A few thunderstorms may become strong to severe with
damaging wind gusts being the main threat with the strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 25, 2:13 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
313 PM EDT Sun Sep 25 2022

VAZ060-061-252000-
Cumberland VA-Prince Edward VA-
313 PM EDT Sun Sep 25 2022

...Strong thunderstorms will impact portions of southwestern
Cumberland and Prince Edward Counties through 400 PM EDT...

At 313 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hixburg to near Mike to near Long Island.
Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Farmville, Hampden Sydney, Hampden Sydney College, Longwood
University, Darlington Heights, Rice, Green Bay, Prospect, Raines
Tavern, Tuggle, Prince Edward Station, Angola, Briery, Twin Lakes
State Park, Hawk, Kingsville, Elam, Worsham, Briery Creek Lake and
Allens Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3726 7868 3734 7860 3740 7859 3738 7859
      3733 7849 3734 7846 3742 7841 3743 7822
      3740 7822 3737 7824 3712 7824 3710 7830
      3711 7836 3708 7845 3709 7848 3715 7855
      3714 7858 3717 7863 3719 7864 3720 7869
TIME...MOT...LOC 1913Z 270DEG 30KT 3731 7865 3724 7884 3710 7903

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

MM

The radar

The Norfolk radar (KAKQ), 123 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
September 25, 2:42 PM EST
Where
Cumberland County, 2.2 mi W of Angola
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.400, -78.290

Many limbs and a few trees were downed.

Thunderstorm Wind, Dinwiddie

When
September 25, 3:42 PM EST
Where
Dinwiddie County, 0.88 mi NW of Sutherland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.210, -77.580

Trees were uprooted or snapped.

Thunderstorm Wind, Chesterfield

When
September 25, 3:44 PM EST
Where
Chesterfield County, 4.09 mi WSW of Kingsland
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
37.300, -77.500

Off duty National Weather Service Employee reported trees and power lines were downed at the intersection of Woodpecker Road and Bradley Bridge Road.

Thunderstorm Wind, Prince George

When
September 25, 4:02 PM EST
Where
Prince George County, 2.31 mi ENE of Jefferson Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.260, -77.290

One inch tree limbs were broken. Shingles were blown off a house.

Thunderstorm Wind, Colonial Heights (C)

When
September 25, 4:04 PM EST
Where
Colonial Heights (C) County, 2 mi NE of Colonial Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.270, -77.394

Three inch tree limbs were broken.

Thunderstorm Wind, James City

When
September 25, 4:33 PM EST
Where
James City County, 0.88 mi SE of Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.240, -76.660

National Weather Service Employee reported a tree was downed at Busch Gardens that snapped the Sky Ride cable and was blocking the train track.

Thunderstorm Wind, Accomack

When
September 25, 5:33 PM EST
Where
Accomack County, 0.88 mi NW of Onancock
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.730, -75.760

Multiple trees were downed across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057214, 1057216, 1057215, 1057217, 1057221, 1057218, 1057220.